Tornadoes · United States · Mississippi · 2002

F0 tornado, Perkinston, Mississippi, October 29, 2002

This F0 tornado ran 0.1 miles across Stone County on October 29, 2002, touching down at 7:50 AM CST and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
October 29, 2002
Touchdown
7:50 AM CST (13:50 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Stone County
Touchdown point
30.780, -89.130
Lift-off point
30.780, -89.130
Record number
321

What the Weather Service recorded

A weak tornado briefly touched down near Perkinston. A few trees were blown down and a barn was damaged by the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Oct 29, 3:06 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 29, 3:06 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
222 AM CDT SUN OCT 27 2002

A HODGE PODGE OF WEATHER CONCERNS CONTINUES FOR ABOUT ANOTHER 18 TO
24 HOURS...BEFORE DRYING TREND.

UPPER AIR MAPS THIS MORNING MAINTAIN AN ACTIVE SOUTHWEST FLOW
CONFIGURATION WITH A POTENT MID LEVEL DISTURBANCE EXITING THE RED
RIVER VALLEY OF TEXAS/OKLAHOMA. AT THE SURFACE A FRONTAL BOUNDARY WAS
ANALYZED FROM THE TENNESSEE VALLEY SOUTHWEST THROUGH ARKANSAS AND
EASTERN TEXAS. A SERIES OF FRONTAL WAVES OF LOW PRESSURE WERE
ALONG THE FRONT. SATELLITE/RADAR SHOWS AN IMPRESSIVE AREA OF COLD
CLOUDS/THUNDERSTORMS FROM SOUTHWEST LOUISIANA TO AND OFF THE EAST
TEXAS COAST. WITH THE FRONT JUST TO THE WEST ALONG WITH CONTRIBUTIONS
FROM THE RIGHT REAR QUADRANT OF AN 80/100 KNOT UPPER LEVEL JET...
THESE STORMS WERE DEVELOPING WITHIN A REGION OF GOOD DEEP LAYER LIFT.
THE AVIATION MODEL INITIALIZES THIS AREA QUITE WELL AT 06 UTC AND
WILL FOLLOW ITS SOLUTION IN THE SHORT RANGE WITH RESPECT TO FRONTAL
MOTION/THUNDERSTORM PROGRESSION. FRONTAL BOUNDARY STARTS AN EASTWARD
MOVE TODAY...APPROACHING THE AREA BY THIS EVENING...THEN PASSING
EAST OF THE AREA WEDNESDAY MORNING. SHIELD OF SHOWERS AND A FEW
THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS WILL OCCUR AHEAD OF
THE FRONT. PER HYDROMETOROLOGICAL PREDICTION CENTER...LOCAL 1-3
RAINS IN SEVERAL HOURS ARE POSSIBLE WITH THE POTENTIAL FOR ISOLATED
2-4 TOTALS INTO SOUTHERN MISSISSIPPI. WILL MAINTAIN FLOOD WATCH
FOR INTERIOR SOUTHEAST MISSISSIPPI ZONES TODAY...EXTENDING THIS INTO
PORTIONS OF SOUTHWEST ALABAMA. ANOTHER PROBLEM IS SEVERE WEATHER
POTENTIAL. WATCHES WERE NOSING EASTWARD...EXTENDING ACROSS SOUTHERN
LOUISIANA AND SOUTHWEST MISSISSIPPI. ALTHOUGH SOUNDINGS SHOW PLENTY
OF MOISTURE...LOW LEVEL VERTICAL WIND SHEAR...RESULTS IN DECENT 0-3
KM HELICITIES OF 150-200 M2/S2. OVERNIGHT CAPES WERE 500-1000 J/KG
AND ADD IN DIFFERENTIAL HEATING TODAY SUGGESTS A DESTABILIZING
AIRMASS. 30/40 KNOT LOW LEVEL SOUTHWEST JET ALSO SETS UP TODAY. AREA
HAS BEEN OUTLOOKED WITH A SLIGHT RISK FOR SEVERE WEATHER PER STORM
PREDICTION CENTER. WILL WORD ZONES WITH A FEW STORMS SEVERE...
MENTIONING HEAVY RAINFALL AS WELL.

WET WEATHER TAPERS OFF FROM WEST TO EAST TONIGHT. FRONT SLIPS EAST
WEDNESDAY WITH HIGH LEVEL FLOW BECOMING NEARLY ZONAL. THIS
PATTERN SUGGESTS THAT COOL AIR WILL BE RATHER SHALLOW WEDNESDAY NIGHT
AND THURSDAY.

MARINE...NOAA WAVE WATCH III LOOKS WAY OVERDONE. MODEL INCREASES SEAS
DRAMATICALLY DUE TO ITS LONGER FETCH DUE TO THE MODELS STRONG
SOUTHERLY FLOW COMPONENT AHEAD OF EASTWARD MOVING FRONT. WILL BLEND
IN THE MORE CONSERVATIVE ETA WHICH AVERAGES OUT A LOWER ONSHORE WIND
SPEED AND LOWER SEA HEIGHT. SEAS 2 TO 4 FEET STILL LOOKS GOOD IN THE
SHORT RANGE. WINDS AND SEAS HIGHER IN STORMS TODAY AND TONIGHT.

FIRE...NO CONCERNS. /10

...PRELIM CCF NUMBERS...
MOB TB 080/065 080/056 075 10860
PNS TB 080/069 080/058 074 10781
DTS TB 080/071 081/061 074 10782
GZH TB 080/064 079/051 072 10860
2R0 TB 078/060 078/052 071 10940
61A TB 080/064 079/051 071 10860

.MOB...
AL...FLASH FLOOD WATCH TODAY ALZ051>053.
FL...NONE.
MS...FLASH FLOOD WATCH TODAY MSZ067-075-076-078-079.
Hazardous weather outlook, Oct 29, 5:15 AM CST, 2 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CST TUE OCT 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...

THERE IS A RISK OF FLASH FLOODING THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS TONIGHT ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA.  THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ACROSS MUCH OF THE
CENTRAL GULF COAST REGION TODAY.

A BAND OF WIDESPREAD...HEAVY RAINS WILL MOVE SLOWLY ACROSS THE
REGION TODAY...WITH THE HEAVIEST MOST PERSISTENT RAINS EXPECTED OVER
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA.  LOCALIZED
RAINFALL AMOUNTS BETWEEN NOON AND MIDNIGHT COULD TOTAL NEAR 5 INCHES
FOR A FEW SPOTS.  THIS COULD BRING SOME STREAMS AND CREEKS QUICKLY
OUT OF THEIR BANKS...INCREASING THE POTENTIAL OF FLASH FLOODING.
THE NATIONAL WEATHER SERVICE HAS POSTED A FLASH FLOOD WATCH FOR
INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA
EFFECTIVE THROUGH MIDNIGHT TONIGHT.

ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF THE
REGION THIS AFTERNOON THROUGH THE EARLY EVENING HOURS TONIGHT.
WHILE A WIDESPREAD OUTBREAK OF SEVERE STORMS IS NOT ANTICIPATED...A
FEW LOCALLY STRONGER STORMS COULD PRODUCE DAMAGING DOWNBURST WINDS
TO NEAR 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND ISOLATED
TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
LATER THIS AFTERNOON OR EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT...
SIGNIFICANTLY DRYING THE AIRMASS AND BRINGING AN END TO THE WET
WEATHER AFTER TODAY.   IN THE WAKE OF THE FRONT...COOL...DRY HIGH
PRESSURE FILTERS ACROSS THE AREA THROUGH THE WEEKEND.  NO HAZARDOUS
WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

1.8 hours before the tornado, 80 km from the path. October 29, 2002.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1260 joules per kilogram, CIN -17, lifted condensation level 726 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
2538 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Gulfport-Biloxi (GPT), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of October 29, 2002

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 2912:53 AM CSTF1Beauregard Parish, LA2.0202$310,000
October 292:45 AM CSTF2Acadia Parish, LA10.55023$210,000
October 293:10 AM CSTF2Saint Landry Parish, LA5.020$5.0 million
October 294:00 AM CSTF1Pointe Coupee Parish, LA0.530$30,000
October 294:45 AM CSTF1East Baton Rouge Parish, LA7.0100$750,000
October 294:04 PM ESTF0Mitchell, GA0.150$90,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.